Alert archive / Alabama / Areal Flood Advisories in 2021

Areal Flood Advisory 113, NWS Birmingham, AL

July 27, 2021Jefferson County, Alabama

NWS Birmingham, AL issued this areal flood advisory at Jul 27, 2021, 3:48 PM CDT for Jefferson County, Alabama. It was in force for 2 hr.

The area

The outline as issued.

The facts

Issued
Jul 27, 2021, 3:48 PM CDT (20:48 UTC)
Expired
Jul 27, 2021, 6:07 PM CDT
In force
2 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 34 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.8 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1546 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1546 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

089 
WGUS84 KBMX 272048
FLSBMX

Flood Advisory
National Weather Service Birmingham AL
348 PM CDT Tue Jul 27 2021

ALC073-280000-
/O.NEW.KBMX.FA.Y.0113.210727T2048Z-210728T0000Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson AL-
348 PM CDT Tue Jul 27 2021

The National Weather Service in Birmingham has issued a

* Urban and Small Stream Flood Advisory for...
  Central Jefferson County in central Alabama...

* Until 700 PM CDT.

* At 348 PM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. This will cause urban and small stream flooding. 
  Between 1 and 2 inches of rain have fallen across parts of the 
  advisory area, with heavy rain expected to move into areas that 
  have not yet had heavy rainfall.

* Some locations that will experience flooding include...
  Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Pelham, 
  Mountain Brook, Trussville, Helena, Hueytown, Gardendale, 
  Irondale, Leeds, Fairfield, Fultondale, Center Point, Pleasant 
  Grove, Tarrant, Midfield and Adamsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3333 8688 3334 8696 3350 8701 3367 8693
      3367 8690 3364 8677 3364 8669 3362 8659
      3347 8661 3349 8672 3348 8677 3342 8679
      3339 8678 3337 8678 3336 8683 3333 8683

$$

89^GSatterwhite
1 follow-up statement
725 
WGUS84 KBMX 272307
FLSBMX

Flood Advisory
National Weather Service Birmingham AL
607 PM CDT Tue Jul 27 2021

ALC073-272317-
/O.CAN.KBMX.FA.Y.0113.000000T0000Z-210728T0000Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson AL-
607 PM CDT Tue Jul 27 2021

...THE URBAN AND SMALL STREAM FLOOD ADVISORY IS CANCELLED FOR 
CENTRAL JEFFERSON COUNTY...

The heavy rain has ended. Urban and small stream flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3333 8688 3334 8696 3350 8701 3367 8693
      3367 8690 3364 8677 3364 8669 3362 8659
      3347 8661 3349 8672 3348 8677 3342 8679
      3339 8678 3337 8678 3336 8683 3333 8683

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this areal flood advisory went out at Jul 27, 2:55 PM CDT, 53 minutes earlier.

Area forecast discussion, Jul 27, 2:55 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
255 PM CDT Tue Jul 27 2021

.SHORT TERM...
/Updated at 0132 PM CDT Tue Jul 27 2021/

Through Wednesday.

Hot and humid conditions persist this afternoon resulting from
dewpoints in the mid to upper 70s beneath extensive ridging across
the region. Temperatures at most locations have warmed into the
lower 90s which is producing heat indices ranging from 100-108
degrees, including areas in the northeast. The Heat Advisory has
been expanded to cover all of central AL through this afternoon.
The base of a low-amplitude mid-level trough is nosing into
northern AL between the periphery of the ridge over the Rocky
Mountains and the Bermuda High to our east. The weak cyclonic
curvature associated with the trough in combination with a diffuse
surface front will provide enough lift for scattered to numerous
thunderstorms through this evening. At this time, convection has
initiated mainly east of I-65 and will help to provide relief from
the heat as the areal coverage continues to expand.

Tomorrow, drier mid-level air will advect southward while most of
the deep moisture focuses along southern AL and the Gulf Coast.
Therefore, highest PoPs will be targeted near our far southern
counties. Expect another round of highs in the lower to mid 90s,
potentially a degree or two warmer across the north due to the
decreased chances for rainfall and cloud cover. Plentiful moisture
will remain present in the lower-levels and will support dewpoints
in the mid 70s. There is some potential for the drier air aloft to
mix to the surface, but Advisory criteria is generally met during
the late morning through early afternoon before this mixing process
can take effect, so the Heat Advisory will continue through 7 PM
tomorrow evening. Continue to take extra precautions when spending
time outdoors.

86

.LONG TERM...
/Updated at 0237 PM CDT Tue Jul 27 2021/

Wednesday night through Monday.

Two very different weather patterns will impact Central Alabama
during this period. We will finally experience a few rain free
days Thursday and Friday as an upper ridge to our west builds into
Alabama. This heat ridge will bring the warmest temperatures of
the summer with highs in the middle to upper 90s. With drier air
moving in aloft, surface dewpoints may mix down enough each
afternoon to keep us just below heat advisory criteria Thursday
and Friday, but it will be close. Over the weekend, an upper trof
digs southward across the eastern U.S. This will place Alabama in
an active convective pattern once again, mainly Sunday and
Monday.

58/rose

Previous long-term discussion:
/Updated at 0347 AM CDT Tue Jul 27 2021/

Thursday through Monday.

The center of a 597 decameter mid-level anticyclone will drift
southward from Kansas to Oklahoma Thursday and Friday. The
associated mid-level ridge axis and anti-cyclonic flow will extend
southeastward into Central Alabama. This combined with lower 1000-
500mb mean RH values will greatly limit diurnal convection potential
Thursday and Friday and PoPs have been reduced. The ridge should
result in the warmest temperatures of the summer so far. Low-level
thicknesses support temperatures in the mid to upper 90s though wet
ground conditions could be a small limiting factor. Global models
indicate some lower dew points will mix down though the wet ground
conditions could also limit this potential. Whether the mixing or
wet ground conditions win out, either should result in heat indices
in the 105 to 108 range in most areas except the far east-central
counties. Ridging over the area will be fairly short-lived, as
another amplifying western CONUS ridge begins to cause downstream
trough amplification over the eastern CONUS on Saturday with
northwest flow aloft developing over Central Alabama. Models may be
trending hotter and drier for Saturday and will have to monitor
trends. But by Sunday and Monday moisture will increase ahead of an
approaching cold front, with showers and storms becoming numerous.
This is also a pattern where we would have to watch for any MCSs
that develop. Some relief from the higher heat indices will arrive
by Monday.

32/Davis

&&

.AVIATION...
18Z TAF Discussion.

Thunderstorms have developed mainly east of our TAF sites, but
remain within the vicinity and could provide occasional flight
impacts through the afternoon as coverage continues to expand. This
is the result of weak mid-level troughing combining with a diffuse
surface front which is situated over northern AL. Activity will
focus across the south overnight as it gradually diminishes, and
expect fog to begin developing primarily near areas that received
rainfall. Began trending towards MVFR visibilities at our northern
terminals beginning around 08Z, but may be lowered in subsequent
issuances. Should see flight conditions begin improving by mid-
morning.

86

&&

.FIRE WEATHER...

A warm and moist airmass will persist across Central Alabama
through the upcoming week. Minimum relative humidity values will
remain elevated with scattered to numerous diurnal thunderstorms
through Wednesday. Drier air aloft will push southward into north
Alabama on Wednesday as an upper high builds eastward, and the
better rain chances will be south of I-20. The upper high will
spread across all of Central Alabama Thursday and Friday with
little or no rain chances. Rain chances increase over the weekend
as an upper trof approaches from the north.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     73  94  74  97  73 /  30  10   0   0   0
Anniston    73  93  74  97  74 /  30  20   0  10   0
Birmingham  75  94  75  97  76 /  30  20   0  10   0
Tuscaloosa  75  95  76  97  76 /  30  20  10  10   0
Calera      74  93  76  95  75 /  30  20  10  10   0
Auburn      73  91  74  95  76 /  50  50  20  10   0
Montgomery  76  94  76  97  76 /  50  60  20  20   0
Troy        74  94  75  96  76 /  60  70  30  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Heat Advisory until 7 PM CDT Wednesday for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne...
Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale...
Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion...
Montgomery...Perry...Pickens...Pike...Randolph...Russell...
Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Jul 27, 3:00 PM CDT, 48 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
300 PM CDT Tue Jul 27 2021

ALZ011>015-017>050-282300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
300 PM CDT Tue Jul 27 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Warm temperatures along with high humidity values will lead to heat
indices approaching or exceeding 105 degrees over much of Central
Alabama this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Warm temperatures along with high humidity values will lead to heat
indices approaching or exceeding 105 degrees over much of Central
Alabama Wednesday afternoon. Heat indices will continue to be
oppressive Thursday though Saturday with values over 100 degrees.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jul 27, 12:30 PM CDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1230 PM CDT Tue Jul 27 2021

ALZ044-271815-
Montgomery AL-
1230 PM CDT Tue Jul 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONTGOMERY COUNTY
UNTIL 115 PM CDT...

At 1230 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mount Meigs, or 11 miles east of Montgomery. This storm was nearly
stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Southeastern Montgomery, Pike Road, Mount Meigs, Auburn University In
Montgomery, Waugh, Cecil and Barachias.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3225 8617 3233 8622 3240 8615 3241 8606
      3237 8600 3236 8599 3234 8599 3233 8597
      3232 8596 3230 8595 3227 8598 3227 8599
      3222 8604
TIME...MOT...LOC 1730Z 322DEG 2KT 3233 8609

89^GSatterwhite
Special weather statement, Jul 27, 12:37 PM CDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1237 PM CDT Tue Jul 27 2021

ALZ037-271815-
Tallapoosa AL-
1237 PM CDT Tue Jul 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TALLAPOOSA COUNTY
UNTIL 115 PM CDT...

At 1237 PM CDT, Doppler radar was tracking a strong thunderstorm near
Western Lake Martin, or 8 miles east of Equality. This storm was
nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Western Lake Martin, Eastern Lake Martin, Wind Creek State Park and
Northern Lake Martin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3275 8589 3275 8595 3277 8596 3277 8597
      3275 8597 3276 8601 3279 8601 3280 8600
      3282 8601 3285 8601 3286 8595 3283 8587
TIME...MOT...LOC 1737Z 322DEG 2KT 3280 8596

89^GSatterwhite
Special weather statement, Jul 27, 1:25 PM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Birmingham AL
125 PM CDT Tue Jul 27 2021

ALZ037-271900-
Tallapoosa AL-
125 PM CDT Tue Jul 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TALLAPOOSA COUNTY UNTIL
200 PM CDT...

At 125 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hillabee Creek to 6 miles north of Camp
Hill. These storms were nearly stationary.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Alexander City, Dadeville, Camp Hill, Jacksons' Gap, New Site,
Hillabee Creek, Northern Lake Martin, Hackneyville, Eagle Creek,
Horseshoe Bend and Horseshoe Bend National Military Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3289 8598 3281 8561 3302 8561 3308 8598
TIME...MOT...LOC 1825Z 314DEG 4KT 3300 8591 3289 8568

89^GSatterwhite
Special weather statement, Jul 27, 1:52 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Birmingham AL
152 PM CDT Tue Jul 27 2021

ALZ027-028-036-037-271930-
Tallapoosa AL-Clay AL-Talladega AL-Coosa AL-
152 PM CDT Tue Jul 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TALLADEGA...
NORTHWESTERN TALLAPOOSA...NORTHEASTERN COOSA AND SOUTHWESTERN CLAY
COUNTIES UNTIL 230 PM CDT...

At 152 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sylacauga, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sylacauga, Goodwater, Stewartville, Parkdale, Hatchet, Hackneyville,
Cleveland Crossroads, Overbrook, Hollins, Roselle and Mignon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3308 8632 3324 8623 3317 8588 3297 8596
TIME...MOT...LOC 1852Z 280DEG 11KT 3316 8618

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:51 PM CDTAreal Flood AdvisoryBMXPickens100 min
Jul 26, 10:05 PM CDTSpecial Weather StatementBMXRussell40 min
Jul 27, 4:04 AM CDTHeat AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more6 days
Jul 27, 12:30 PM CDTSpecial Weather StatementBMXMontgomery45 min
Jul 27, 12:37 PM CDTSpecial Weather StatementBMXTallapoosa38 min
Jul 27, 1:25 PM CDTSpecial Weather StatementBMXTallapoosa35 min
Jul 27, 1:52 PM CDTSpecial Weather StatementBMXCoosa38 min
Jul 27, 2:33 PM CDTAreal Flood AdvisoryBMXShelby117 min
Jul 27, 2:39 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby111 min
Jul 27, 2:47 PM CDTAreal Flood AdvisoryBMXClay3 hr
Jul 27, 3:06 PM CDTAreal Flood AdvisoryBMXShelby3 hr
Jul 27, 3:19 PM CDTAreal Flood AdvisoryBMXCalhoun, Cleburne, Talladega3 hr
Jul 27, 3:32 PM CDTFlash Flood WarningBMXShelby3 hr
Jul 27, 4:58 PM CDTAreal Flood AdvisoryBMXBibb2 hr
Jul 27, 5:22 PM CDTAreal Flood AdvisoryBMXEtowah2 hr
Jul 27, 5:26 PM CDTAreal Flood AdvisoryBMXFayette, Tuscaloosa2 hr
Jul 27, 6:02 PM CDTSpecial Weather StatementBMXDallas43 min

Nearby

Areal Flood Advisories in Alabama, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.